Couldn't find what you looking for?

TRY OUR SEARCH!

I personally had good luck with allergy shots. As a child, teenager, and young adult, I was plagued by hay fever and asthma. Whether I lived on the US East Coast, the West Coast, or the middle of the country, there was always something to which I was allergic, all year long. Then at the age of 18 and again at age 26 (when I had moved to California and developed allergies to things like olive pollen, desert grasses, and orange trees), I took another set of shots and I have, for over 30 years, never had hay fever again.

Allergy shots are just immunizations for specific allergens.

They work for bee stings, wasp stings, pollen, mites, grass, animal dander, and molds, but they usually don't help very much with allergies to latex or foods. The idea behind immunotherapy for allergies is that the shots diminish the immune system's "late response" to allergens. There is still the immediate, relatively mild response to the offending substande, but the body doesn't activate a full response to a tiny amount of the allergen. Gradually the injections contain more and more of the allergen so that the immune system is trained to ignore the otherwise harmless substance.

In the 1960's and 1970's, it wasn't unusual for the allergist simply to mail you a vial of the serum with a box of syringes and tell you to inject yourself. My own allergist lost his brother to an anaphylactic reaction to the serum and afterward insisted all his patients come into the office so they could be observed for 30 minutes to make sure no adverse reactions would occur. That's standard procedure now. Allergists no longer expect you to give yourself your own injections.

When there is an adverse reaction to an allergy shot, such as:

  • swollen joints,
  • swollen tongue (which is a medical emergency),
  • difficulty breathing (also a medical emergency), or
  • breaking out in a rash or hives,

it is usually due to giving too much serum. You're supposed to get a smaller injection the first time you get a stronger dose. If you don't, symptoms like swollen joints can occur. This is usually a correctable error on the part of the nurse or physician's assistant administering the serum.

This isn't supposed to happen. You need to let your doctor know when you experience joint pain, or trouble swallowing, or unusual heartburn, especially if it starts an hour or two after getting a shot. Your treatment needs to be changed, and in the unlikely event it is not, you need to see a different doctor.

Not every kind of allergy immunization has to be given by injection now. Since 2014, Americans who are allergic to any of five kinds of grass pollen (rye grass, Timothy grass, bluegrass, sweet vernal grass, and/or orchard grass) have been able to take Oralair. It's a tablet you hold under your tongue for five minutes instead of a shot. It can also cause the same kinds of symptoms as shots. There is also a tablet called Grastek, just for Timothy grass, and Ragwitek, just for ragweed.

These products have to be started three or four months before the allregy season and they reduce symptoms, they don't eliminate them.

Once allergy shots have worked, however, it is no longer necessary to take allergy medications. That means no more sleepiness from Benadryl (diphenhydramine). That means no more dried out, achy, and bleeding nostrils from using too much nose spray, and no more headaches from taking Singulair (montelukast). The fact is, all medications for allergies can have side effects, not just allergy immunizations. Shots (and under the tongue pills for grass and ragweed pollen) require a commitment to weekly treatment, but over the long run, they usually leave their users allergy-free.

It still will help to eat an allergy-prevention diet (an apple a day keeps the hay fever away), but all that is needed is to eat vegetables and fruit, especially apples, every day. Once you have tamed your overactive immune system, diet can prevent even minor allergy symptoms from coming back.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums